Alert archive / South Carolina / Tornado Warnings in 1998
Tornado Warning 27, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Jul 27, 1998, 2:21 PM EDT for Horry County, South Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 27, 1998, 2:21 PM EDT (18:21 UTC)
- Expired
- Jul 27, 1998, 2:55 PM EDT
- In force
- 34 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Horry County, SC
The radar
The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 2:30 PM EDT | Thunderstorm Wind 70 | Bucksport, SC | A possible tornado could not be verified, but strong thunderstorm winds downed trees near the Intracoastal Waterway from Bucksport to Socastee. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1681 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
760
WFUS1 KILM 271822 RRA
TORILM
SCC051-271855-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
221 PM EDT MON JUL 27 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...
* TORNADO WARNING FOR...
HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA
* UNTIL 255 PM EDT
* AT 219 PM EDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 16
MILES NORTHWEST OF MYRTLE BEACH OR 5 MILES WEST OF CONWAY MOVING
EAST AT 15 MPH AND ANOTHER TORNADO NEAR BAYBORO MOVING EAST AT 15
MPH.
* THE TORNADO WILL BE IN THE VICINITY OF...
TODDVILLE BY 235 PM EDT
CONWAY BY 235 PM EDT
LORIS BY 245 PM EDT
DO NOT ATTEMPT TO FLEE A TORNADO IN A CAR. ABANDON CARS OR MOBILE
HOMES AND SEEK SHELTER. IF YOU ARE IN A CAR WITH A TORNADO BEARING
DOWN ON YOU...GET OUT AND HEAD FOR THE NEAREST DITCH OR DEPRESSION.
TM/DRHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Jul 27, 2:15 PM EDT, 6 minutes earlier.
Area forecast discussion, Jul 27, 2:15 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 215 PM EDT MON JUL 27 1998 ZFP: AREA OF SHRA/TSRA MVG ACRS SRN HALF OF ERN NC. MAIN QUESTION THIS FCST IS HOW LONG WILL SHRA/TSRA ACTVTY LINGER ALONG CST TNGHT INTO TUE MORN. MDLS FAIRLY SIMILAR IN MVG FRNT AND ASSOICATED WEAK WV SLOWLY NE ACRS RGN WHILE ELONGATED VORT AXIS MOVES SLOWLY ESE ACRS STATE AND OFFSHORE TUE. COMBO OF LOW LVL CONVRGNCE AND WEAK UVM SHLD KEEP SOME SHRA/TSRA ACTVTY GOING OVRNGHT ESPCLY FROM OUTER BANKS S ALONG CST. ON TUE FEEL CHC OF PRECIP CONFINED TO CST WITH DRIER MORE STBL AIR WORKIMG IN FROM W. HIGHEST POPS LIKELY OUTER BANKS DURING MORN WITH ONLY SLGT CHC INLAND. TUE NIGHT INTO WED VORT MVS OFF CST WITH LOWER MEAN RH VALUES ACRS RGN SO DONT LOOK FOR MUCH CHC OF PRECIP. AS FRNT LIFTS N AND FLOW BECOME SW TEMPS WILL BE RISING WITH READING REACHING LOW 90S S/INLAND TUE AND 90 TO 95 MST PLACES AWAY FROM WTR WED. LOWS 70 TO 75 TNGHT AND MID 70S TUE NGHT. CWF: TRNDS IN CRNT FCST LOOKS PRETTY GOOD. WINDS SHLD REMAIN MORE ONSHORE NRN SCTNS TNGHT INTO TUE AS WEAK FRNT LIFTS SLOWLY N. ACRS SRN WTRS FLOW SHLD BECOME MORE SW. TUE NIGHT INTO WED SW FLOW ACRS ALL AREAS WITH HIGH WELL OFF|SHR AND TRF INLND. SPEEDS SHLD REMAIN FAIRLY LIGHT THRU PD. .MHX...NONE. FREDERICK
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 3:05 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 30 min |
Nearby
Tornado Warnings in South Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.